Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 288, NWS Twin Cities, MN

September 23, 2008Chisago County, Minnesota; Polk County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 23, 2008, 4:58 PM CDT for Chisago County, Minnesota; Polk County, Wisconsin. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 4:58 PM CDT (21:58 UTC)
Expired
Sep 23, 2008, 5:48 PM CDT
In force
50 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

Counties Chisago County, MN, Polk County, WI

The radar

The Minneapolis radar (KMPX), 108 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 304 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
304 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 232158
SVRMPX
MNC025-WIC095-232300-
/O.NEW.KMPX.SV.W.0288.080923T2158Z-080923T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
458 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHISAGO COUNTY IN EAST CENTRAL MINNESOTA...
  POLK COUNTY IN NORTHWEST WISCONSIN...

* UNTIL 600 PM CDT

* AT 454 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM...CAPABLE OF
  PRODUCING PENNY SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED 3 MILES SOUTHWEST OF CHISAGO CITY...OR ABOUT
  22 MILES SOUTHEAST OF CAMBRIDGE...AND MOVING NORTHEAST AT 54 MPH.

* SOME LOCATIONS INCLUDE...
  LINDSTROM...
  CENTER CITY...
  OSCEOLA...
  SHAFER...
  DRESSER...
  TAYLORS FALLS...
  ST CROIX FALLS...
  WOLF CREEK...
  CENTURIA...
  CUSHING...
  BALSAM LAKE...
  MILLTOWN...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY SIGNIFICANT WIND OR HAIL DAMAGE TO THE NEAREST LAW
ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4572 9216 4540 9238 4530 9267 4530 9301
      4536 9302 4564 9289 4565 9253 4573 9252
TIME...MOT...LOC 2158Z 229DEG 47KT 4537 9285

$$

MDB
2 follow-up statements
000 
WWUS53 KMPX 232225
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
525 PM CDT TUE SEP 23 2008

MNC025-WIC095-232300-
/O.CON.KMPX.SV.W.0288.000000T0000Z-080923T2300Z/
CHISAGO MN-POLK WI-
525 PM CDT TUE SEP 23 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR POLK AND SOUTHEASTERN CHISAGO COUNTIES...

AT 523 PM CDT...RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE SEVERE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
CUSHING TO CENTURIA TO 3 MILES EAST OF DRESSER...AND MOVING NORTHEAST
AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE WOLF CREEK...LEWIS...
CUSHING...CLAM FALLS...TAYLORS FALLS...SHAFER...ST CROIX FALLS...
OSCEOLA...MILLTOWN AND LUCK.

PREPARE IMMEDIATELY FOR DAMAGING WINDS. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

REPORT ANY DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4572 9216 4540 9238 4530 9267 4531 9279
      4545 9275 4564 9273 4565 9253 4573 9252
TIME...MOT...LOC 2225Z 235DEG 22KT 4559 9262 4545 9257
          4538 9256

$$

MDB
000 
WWUS53 KMPX 232248
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
548 PM CDT TUE SEP 23 2008

MNC025-WIC095-232258-
/O.CAN.KMPX.SV.W.0288.000000T0000Z-080923T2300Z/
CHISAGO MN-POLK WI-
548 PM CDT TUE SEP 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR POLK AND SOUTHEASTERN CHISAGO
COUNTIES IS CANCELLED...

RADAR INDICATED THAT THE SEVERE STORM HAD WEAKENED. THEREFORE...THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY DOWNPOURS AND 
WIND GUSTS TO 45 MPH ARE STILL POSSIBLE BEFORE THESE STORMS EXIT THE 
AREA.

LAT...LON 4572 9216 4540 9238 4530 9267 4531 9279
      4545 9275 4564 9273 4565 9253 4573 9252
TIME...MOT...LOC 2248Z 235DEG 22KT 4567 9245 4553 9240
          4546 9240

$$

MDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:24 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Sep 23, 2:24 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
224 PM CDT TUE SEP 23 2008

.DISCUSSION...

FORECAST CONCERN NEAR TERM...IS CONVECTION ACROSS MUCH OF EASTERN
CWA THIS EVENING. SPC MESOANALYSIS SHOWING SOME MODERATE SEVERE
WEATHER PARAMETERS ACROSS THE AREA. MLCAPE INCREASING 500-1000 J/KG
ALONG/AHEAD OF SFC BNDRY OVR CNTRL MN. DEEPER SHEAR STILL LAGGING
BEHIND BNDRY OVR WRN MN BUT SHOULD GRADUALLY MOVE EAST DURING THE
EVENING...AS RATHER VIGOROUS TROUGH MOVES EAST ACROSS THE DAKOTAS
AND OVER MN. COULD SEE A NARROW WINDOW OF ISOLATED SEVERE STORMS
WITH HAIL/STRONG WIND GUSTS LATE AFTERNOON INTO EARLY EVENING
ACROSS EASTERN MN/WC WI. SIGNIFICANT WEATHER SHOULD TAPER OFF AFTER
BY 03Z/AFTER SUNSET. VARIOUS NMM-WRF/LAPSWRF REFLECTIVITY FCSTS
FOR THE EVENING SHOW LINE OF CONVECTION MOVING THROUGH AREA...WITH
SOME WRAPAROUND SHRA/TSRA OVER THE NORTHWEST CWA DURING THE LATE
EVENING. OTHERWISE...ACTIVITY SHOULD WANE AFTER MIDNIGHT.

UPPER TROUGH EXITS THE AREA FOR WED AND WED NIGHT WITH DRIER AIR
RETURNING. THEN RETURN FLOW/LLJ AND SOME HIGHER MOISTURE MOVES
NORTH LATER THURSDAY NIGHT...WITH THE POTENTIAL OF SOME ELEVATED
CONVECTION LATE WED NIGHT INTO THU MORNING...MAINLY OVER THE
WESTERN CWA. HELD ONTO SLGT CHC POPS FOR THIS.

MODELS TRENDING NEXT COLD FRONT ACROSS THE CWA LATER FRIDAY/FRI
NIGHT INTO SATURDAY. 12Z GFS IS A LITTLE FASTER WITH THIS SHORT
WAVE...WHILE THE 12Z ECMWF IS MORE CONSISTENT...HOLDING ONTO SOME
LIGHT QPF FAR EAST YET INTO SATURDAY. WILL FOLLOW THIS FOR NOW.
OTHERWISE...MODELS AMPLIFY WESTERN RIDGE AND ALLOWS ANOTHER
VIGOROUS UPPER LEVEL LOW TO DROP SOUTHEAST TOWARD THE GREAT LAKES
MONDAY/MONDAY NIGHT PERIOD. APPEARS EACH MODEL RUN IS
STRONGER/DEEPER WITH THIS FEATURE. WILL HOLD ONTO SOME SMALL
CHANCE POPS FOR THIS WEATHER FEATURE. UPPER PATTER REMAINS
PROGRESSIVE...SO ANY SIGNIFICANT COOLING SHOULD BE SHORT LIVED
THROUGH THE LONGER TERM.

&&

.AVIATION... /18Z TAF ISSUANCE/
ALOT OF THE TAF FORECASTS HINGED ON THE COLD FRONT AND THE AMOUNT OF
INSTABLITY AHEAD OF IT. COLD FRONT HAD MOVED INTO NORTHWEST MN...AND
SHOULD MOVE THROUGH WESTERN WISCONSIN BY MIDNIGHT TONIGHT. MODERATE
TO STRONG THUNDERSTORMS ARE EXPECTED TO REDVELOP AHEAD OF THE FRONT
THIS AFTERNOON AND EVENING. WEATHER CONDS ARE EXPECTED TO LOWER TO
MARGINAL VFR CONDS IN THUNDERSTORMS OR NEAR THE VICINITY OF
THUNDERSTORMS.  AREAS OF LIGHT RAIN/SCATTERED SHOWERS IN THE WAKE OF
THE FRONT FOR A FEW HOURS THEN CLEARING. EXCELLENT FLYING CONDS ARE
ANTICIPATE FOR WEDNESDAY AS A DRY WESTERLY AIRFLOW PREVAILS OVER THE
TAF SITES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/JVM
Hazardous weather outlook, Sep 23, 2:47 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
247 PM CDT TUE SEP 23 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
247 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD
FRONT MOVING ACROSS EASTERN MINNESOTA AND WESTERN WISCONSIN
THROUGH THE EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH
THE MAIN THREAT BEING LARGE HAIL AND STRONG WINDS. BRIEF VERY HEAVY
RAIN WILL ACCOMPANY THE STRONGER STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS LATE
WEDNESDAY NIGHT INTO THURSDAY MORNING ACROSS MOST OF THE AREA...
AND THEN FROM CENTRAL MINNESOTA INTO WISCONSIN FRIDAY NIGHT AND
SATURDAY. SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO
THE EVENING.

In the hours before

Special weather statement, Sep 23, 3:24 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
324 PM CDT TUE SEP 23 2008

MNZ067>069-075-076-232130-
CARVER-LE SUEUR-NICOLLET-SCOTT-SIBLEY-
324 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR CARVER...LE SUEUR...NICOLLET...SCOTT
AND SIBLEY COUNTIES UNTIL 430 PM CDT...

AT 320 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
GAYLORD TO 3 MILES SOUTHWEST OF NICOLLET. THESE STORMS WERE MOVING
NORTHEAST AT 42 MPH.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ADDITIONAL STRONG STORMS WERE MOVING NORTHEASTWARD ACROSS NORTHERN
SIBLEY AND WESTERN CARVER COUNTIES FROM WATERTOWN TO MAYER TO
NORWOOD/YOUNG AMERICA AT 320 PM CDT. HEAVY DOWNPOURS AND WIND GUSTS
TO 45 MPH WILL BE POSSIBLE AS THESE STORMS MOVE NORTHEAST.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  GAYLORD.
  NEW ROME.
  RUSH RIVER.
  OTTAWA.
  LE SUEUR.
  ST THOMAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB
Local storm report, Sep 23, 4:55 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
455 PM CDT TUE SEP 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     NORTH BRANCH            45.51N 92.98W
09/23/2008                   CHISAGO            MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED TWO 12-18 INCH DIAMETER TREES
            DOWN FROM WINDS ESTIMATED AT 60 MPH.

&&

TRH

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Severe Thunderstorm Warnings in Wisconsin, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.